Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 99, NWS Sioux Falls, SD

June 24, 2006Nobles County, Minnesota; Lyon County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2006, 3:49 PM CDT for Nobles County, Minnesota; Lyon County, Iowa. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 3:49 PM CDT (20:49 UTC)
Expired
Jun 24, 2006, 4:30 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Lyon County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:52 PM CDTHAIL 0.75Ellsworth, MN
Jun 24, 4:04 PM CDTHAIL 0.751 Nw Little Rock, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 242049
SVRFSD
IAC119-MNC105-242130-
/O.NEW.KFSD.SV.W.0099.060624T2049Z-060624T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LYON COUNTY IN NORTHWEST IOWA
  SOUTHERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 430 PM CDT

* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST
  OF RUSHMORE TO 4 MILES NORTHEAST OF LESTER...OR ALONG A LINE
  EXTENDING FROM WORTHINGTON TO 8 MILES NORTHWEST OF ROCK RAPIDS...
  MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ROCK RAPIDS AROUND 400 PM CDT...
   LITTLE ROCK AROUND 405 PM CDT...
   GEORGE AROUND 420 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

LAT...LON 4365 9562 4358 9606 4351 9606 4349 9639
      4329 9625 4335 9587 4349 9587 4351 9556

$$
RSR
2 follow-up statements
000 
WWUS53 KFSD 242112
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT SAT JUN 24 2006

MNC105-242119-
/O.CAN.KFSD.SV.W.0099.000000T0000Z-060624T2130Z/
NOBLES MN-
409 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NOBLES COUNTY IS 
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

AT 352 PM CDT...DIME SIZE HAIL WAS REPORTED AT ELLSWORTH.

LAT...LON 4349 9588 4349 9606 4349 9639 4329 9643
      4335 9587

$$

IAC119-242130-
/O.CON.KFSD.SV.W.0099.000000T0000Z-060624T2130Z/
LYON IA-
409 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT 
FOR NORTHERN LYON COUNTY...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
LITTLE ROCK TO 6 MILES SOUTHWEST OF LESTER...OR ALONG A LINE
EXTENDING FROM 14 MILES EAST OF ROCK RAPIDS TO 10 MILES NORTHEAST OF
CANTON...MOVING SOUTHEAST AT 20 MPH.

THE TWO STRONGEST THUNDERSTORMS WERE JUST NORTHWEST OF ALVORD AND 
SOUTH OF LITTLE ROCK.

SEVERE THUNDERSTORMS WILL BE NEAR...
   ALVORD AROUND 415 PM CDT...

AT 404 PM CDT...DIME SIZE HAIL WAS REPORTED ONE MILE NORTHWEST OF 
LITTLE ROCK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

LAT...LON 4349 9588 4349 9606 4349 9639 4329 9643
      4335 9587

$$
RSR
000 
WWUS53 KFSD 242131
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
431 PM CDT SAT JUN 24 2006

IAC119-242141-
/O.EXP.KFSD.SV.W.0099.000000T0000Z-060624T2130Z/
LYON IA-
431 PM CDT SAT JUN 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY EXPIRED AT 430 PM
CDT...

THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
SATURDAY EVENING FOR SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH
DAKOTA.

LAT...LON 4349 9588 4349 9606 4349 9639 4329 9643
      4335 9587

$$
RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUN 24 2006

.DISCUSSION...
WATER VAPOR IMAGE SHOWING WELL THE SHORTWAVE LYING THROUGH SOUTHERN
NORTH DAKOTA AMD NORTHERN SOUTH DAKOTA...AND SEVERE CONVECTION HAS
BEEN BREAKING OUT OVER THE NORTHEASTERN PORTIONS OF OUR CWA THROUGH
THE AFTERNOON IN AREA OF HIGHEST CAPES AND BEST LI/S. WITH THE
FREEZING LEVEL DOWN AROUND TEN THOUSAND FEET...HAIL HAS BEEN THE
MAIN THREAT WITH THESE STORMS. AFTER THIS COMPLEX OF STORMS PUSHES
TO THE SOUTHEAST OVER THE NEXT COUPLE OF HOURS...WE SHOULD GET A
BREAK OVER THE CWA UNTIL THE AFOREMENTIONED SW DROPS SOUTHWARD
RESULTING IN MORE REDEVELOPMENT LATER TONIGHT...ESPECIALLY OVER THE
EASTERN HALF OF THE CWA.  SHOWERS AND THUNDERSTORMS LOOK TO END IN
THE SOUTH ON EARLY SUNDAY AFTERNOON..THEN DRY CONDITIONS ON MONDAY
AS A DEVELOPING CLOSED LOW OVER THE UPPER MISSISSIPPI VALLEY PUSHES
TO THE SOUTH AND EAST. AS ADDITIONAL CANADIAN ENERGY IS TAPPED AND
DROPS INTO THE UPPER MIDWEST IN THE TUESDAY TIME FRAME...MAY BE ABLE
TO SQUEEZE OUT A FEW SCATTERED THUNDERSTORMS OVER OUR NORTHERN AND
EASTERN ZONES LATE MONDAY NIGHT INTO TUESDAY.

AFTER THAT...THE REST OF NEXT WEEK LOOKS TO BE MAINLY DRY...WITH THE
NORTHERN PLAINS SITUATED BETWEEN A RIDGE OVER THE WESTERN U.S. AND A
TROUGH OVER THE EASTERN PORTIONS OF THE COUNTRY.  THIS WILL OF
COURSE KEEP US IN A NORTH TO NORTHWESTERLY FLOW...WITH TEMPERATURES
AT OR JUST BELOW NORMAL FOR THIS TIME OF YEAR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

JM
Hazardous weather outlook, Jun 24, 10:43 AM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1043 AM CDT SAT JUN 24 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1043 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FAIRLY STRONG UPPER LEVEL TROUGH WILL MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP FROM NORTH TO SOUTH OVER THE AREA BETWEEN
1 PM AND 5 PM AND MOSTLY MOVE SOUTHEAST OF THE AREA BY MIDNIGHT.
A FEW STORMS COULD PRODUCE HAIL UP TO NICKEL SIZE...ESPECIALLY
NORTHEAST OF LINE FROM DESMET TO SIOUX FALLS TO SIOUX CITY...WITH
GENERALLY PEA TO MARBLE SIZE EXPECTED SOUTHWEST OF THIS LINE.
SOME WIND GUSTS TO 50 MPH WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM NORTH OF
INTERSTATE 90 AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 24, 2:47 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
247 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 S TRACY               44.19N 95.62W
06/24/2006  E1.00 INCH       MURRAY             MN   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jun 24, 3:01 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             5 S TRACY               44.16N 95.62W
06/24/2006  E0.75 INCH       MURRAY             MN   TRAINED SPOTTER

            ALSO GUSTY THUNDERSTORM WINDS

0243 PM     HAIL             2 NE JASPER             43.87N 96.37W
06/24/2006  E0.75 INCH       PIPESTONE          MN   PUBLIC

0249 PM     HAIL             EDGERTON                43.87N 96.13W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

0250 PM     HAIL             2 S EDGERTON            43.85N 96.13W
06/24/2006  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

&&

BUSS
Local storm report, Jun 24, 3:10 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HAIL             1 E ARCO                44.38N 96.16W
06/24/2006  E0.75 INCH       LINCOLN            MN   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Jun 24, 3:15 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             6 NE HARDWICK           43.84N 96.11W
06/24/2006  E0.88 INCH       ROCK               MN   AMATEUR RADIO

&&

KWEISSER
Local storm report, Jun 24, 3:23 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             4 NNE LISMORE           43.80N 95.92W
06/24/2006  E0.88 INCH       NOBLES             MN   PUBLIC

&&

KWEISSER
Local storm report, Jun 24, 3:41 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
341 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             4 W BEAVER CREEK        43.61N 96.44W
06/24/2006  E0.88 INCH       ROCK               MN   PUBLIC

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:52 PM CDTSevere Thunderstorm WarningFSDLincoln38 min
Jun 24, 1:15 PM CDTSevere Thunderstorm WarningFSDLincoln45 min
Jun 24, 1:26 PM CDTSevere Thunderstorm WarningFSDLyon49 min
Jun 24, 2:00 PM CDTSevere Thunderstorm WarningFSDMurray, Pipestone30 min
Jun 24, 2:30 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray, Pipestone45 min
Jun 24, 2:36 PM CDTSevere Thunderstorm WarningFSDNobles, Rock39 min
Jun 24, 3:22 PM CDTSevere Thunderstorm WarningFSDRock38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.